Alert archive / Ohio / Special Weather Statements in 2021

Special Weather Statement, NWS Cleveland, OH

July 29, 2021Marion County, Ohio

NWS Cleveland, OH issued this special weather statement at Jul 29, 2021, 8:57 AM EDT for Marion County, Ohio. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2021, 8:57 AM EDT (12:57 UTC)
Expired
Jul 29, 2021, 9:30 AM EDT
In force
33 min
Issued by
NWS Cleveland, OH

County Marion County, OH

The radar

The Cincinnati radar (KILN), 141 km from the middle of the area, began a volume at 13:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 1.0 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1163 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1163 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
775 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

082 
WWUS81 KCLE 291257
SPSCLE

Special Weather Statement
National Weather Service Cleveland OH
857 AM EDT Thu Jul 29 2021

OHZ027-028-036-291330-
Crawford-Wyandot-Marion-
857 AM EDT Thu Jul 29 2021

...A STRONG THUNDERSTORM WILL AFFECT MARION...SOUTHEASTERN WYANDOT
AND SOUTHWESTERN CRAWFORD COUNTIES...

At 856 AM EDT, a strong thunderstorm was located near Morral, or 7
miles west of Marion, moving east at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Marion, La Rue, Morral, Waldo, Caledonia, New Bloomington, Green Camp
and Harpster.

LAT...LON 4049 8325 4051 8325 4051 8330 4054 8342
      4063 8342 4077 8331 4074 8311 4072 8286
      4064 8286 4064 8296 4049 8296 4048 8302
      4043 8303
TIME...MOT...LOC 1256Z 282DEG 36KT 4063 8326 

$$

Saunders

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special weather statement went out at Jul 29, 6:53 AM EDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 29, 6:53 AM EDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
653 AM EDT Thu Jul 29 2021

.SYNOPSIS...
A stationary boundary continues to linger across the area as a low
pressure system approaches from the northwest. This low will move
across the area today, moving an associated cold front through this
afternoon. High pressure will build in behind the low and persist
through Saturday. Another cold front will move across the area on
Sunday.

&&

.NEAR TERM /THROUGH FRIDAY/...
The biggest change with this update was the slowing of initial
onset of precipitation. The line of storms that developed in
Wisconsin overnight and tracked to the southeast moved slower
than expected, resulting in onset of precipitation for the
western counties closer to 12Z. The line of convection
approaching from the west has significantly weakened and has
also split into two primary areas: one across IN and the other
north of Lake Erie. There is a notable gap between clusters,
where isolated showers are beginning to develop. Will have to
continue to monitor this area as that is the most likely part of
the storm to cross northern OH.

Also adjusted temperatures this morning as the increase WAA over
the area over performed and temperatures trended 2-4 degrees
warmer than previous forecast.

Previous Discussion...
A low pressure centered near Lake Michigan has caused much of
Wisconsin to see severe weather this evening. This is the system
that is being monitored for potential severe weather to move
into the CWA this morning. The downfall is that models are not
handling the ongoing convection well, making it difficult to
determine extent and timing of this system. Overall, the line of
convection has slowed and as a result onset of precipitation
for the western counties has been delayed to near 9-10Z this
morning. SPC has maintained a Slight Risk for severe weather
across the area today, with the primary threat remaining wind
although an isolated tornado cannot be ruled out. WPC has also
maintained a Marginal Risk for excessive rainfall today for the
entire area.

Digging into the details about this system, there are many
factors to consider. Overnight, the systems general path shifted
to become more SSE versus the previously forecast SE. This was a
result of a very conducive environment over northern Illinois.
If this path continues, which right now is expected to, the
main system looks to track southwest of the CWA. Initial
thoughts were that this would aid in most storms remaining sub-
severe. However with instability values are 1000-1500 J/kg
along the boundary, an increasing moisture gradient in the same
area, and WAA across NW OH, a better environment for the
persistence of storms has set up than previously forecast. These
values are expected to continue to increase ahead of the cold
front as well. This is ultimately providing a better
environment for the convection now developing in northern and
central Michigan to move into. General arrival time of showers
and thunderstorms also looks to coincide with when the arrival
of a LLJ of 50-55 knots which will kick in over the western
half of the CWA, likely aiding in the persistence of storms.
High PWATS of 1.6-1.8 inches will aid in the mixing down of
higher winds, resulting in a primary threat of strong winds and
heavy rainfall. Confidence is high that the area will receive
showers and thunderstorms today, it is just a question of when
and how strong they will be.

This forecast update takes into account the current mesoscale
factors, coupled with hi-res model output. However there
remains ample uncertainty about this system, especially with no
model resolving the current weather well. These next couple
hours will be key in determining the morning impact it may have
on the area. Updates will be issued as needed.

Showers and thunderstorms look to move east of the area by
tonight as the cold front moves east of the area. High pressure
will build in behind it, resulting in fair weather conditions
for much of Thursday night and Friday. High temperatures today
will be in the low 80s, although areas with rainfall may be a
tad cooler. Highs on Friday will be below normal, only reaching
into the upper 60s to low 70s. Overnight lows will be in the low
60s as CAA becomes a dominant influence over northern Ohio and
NW Pennsylvania.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
The Great Lakes region will be a northwest flow aloft this weekend.
The pick day of the weekend will be Saturday with unsettled weather
returning on Sunday. Temperatures will be below average as well with
highs in the 70s this weekend. A shortwave trough will move through
the northwest flow on Sunday along with a reinforcing cold front.
Scattered showers and isolated thunderstorms will return in the
forecast on Sunday. Weak high pressure will build back down across
the Great Lakes region by Sunday night.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
A large scale upper level trough will be near the Great Lakes and
Upper Ohio Valley for early next week. We will continue with the
below average temperatures with daytime high temperatures in the
70s. We will also see sunshine with some clouds passing through as
well. We should be mainly dry with a slight up tick for rain chances
by Wednesday.

&&

.AVIATION /12Z Thursday THROUGH Monday/...
Widespread VFR conditions will persist across the area for much
of today, with the exception being in areas of the strongest
storms. These showers have produced heavy rainfall, which can
reduce visibilites to MVFR and IFR conditions. Upstream
observations have stations along the line of convection dropping
to MVFR and then quickly returning to VFR as the line departs.

A great deal of uncertainty still exists with this MCS moving
across the area this morning. General trends suggest an overall
weakening of the system, however a break in the line across MI
has now begun to see some convection filling in and moving
towards the area. With high PWATs and a strong low level jet
expected to kick in this morning, strong winds are the biggest
threat during any storm. Have opted to keep wind gusts up to
30-40 knots in tempo groups this morning into the early
afternoon to account for this. Outside of convection, winds will
be from the southwest at 5-11 knots.

A cold front is expected to move across the area late this
morning, which will result in an increase in winds to 10-15
knots from the west, gusting to 20 knots from a line extending
KCLE to KCAK and west. Winds will weaken to 5-10 knots from the
northwest behind the departing cold front this afternoon, which
will also mark the decrease in precipitation chances. Near the
end of this TAF period, eastern terminals may see a drop in
ceilings to MVFR levels, but the daytime precipitation and
frontal progression will determine this so confidence is not
high at this time.

Outlook...Non-VFR possible with showers and thunderstorms
Thursday evening. Non-VFR is possible again Saturday evening
into Sunday in thunderstorms.

&&

.MARINE...
The winds early this morning will start out light and southerly.
Winds are expected to increase to around 15 knots from the southwest
by late morning or midday as a meso low pressure skirting by north
of the lake today. Winds will become westerly 10 to 15 knots by this
afternoon and slowly weaken. We may be close to SCA conditions for a
couple hours along the central lakeshore zones but not confident to
issue any headlines at this time. A cold front will move across the
lake this evening. Winds will increase to around 15 knots from the
north or northwest tonight into Friday. Small Craft Advisories will
be more likely for the Thursday night into Friday time frame with
broader onshore flow. High pressure will move over the lake Friday
night with lighter winds. Southwest winds will increase on Saturday
10 to 15 knots. Another cold front will move across the lake on
Sunday with a shift of winds back from the north or northwest around
15 knots late on Sunday into Sunday night. Lighter winds will return
on Monday with weak high pressure.

Light winds strengthen to 15 to 20 knots and become west to
southwest with the passage of a warm front tonight. These winds
shift to the northwest and north Thursday after a cold front moves
south across the area with winds of 15 to 20 knots lasting through
Friday afternoon. A Small Craft Advisory and Beach Hazard Statement
will be needed to highlight the threat of high winds and waves
during this time period. High pressure builds in Friday through
Saturday, reducing winds and eventually shifting to out of the
southwest by Saturday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Campbell
NEAR TERM...Campbell
SHORT TERM...Griffin
LONG TERM...Griffin
AVIATION...Campbell
MARINE...Griffin
Hazardous weather outlook, Jul 29, 3:54 AM EDT, 5 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
354 AM EDT Thu Jul 29 2021

LEZ061-142>149-162>169-OHZ003-006-008-013-014-017>023-027>033-
036>038-047-PAZ002-003-300800-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Sandusky-Geauga-Ashtabula Inland-Hancock-
Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Southern Erie-
354 AM EDT Thu Jul 29 2021

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Showers and thunderstorms will approach the area from the northwest
early this morning. A few thunderstorms may be strong to severe, with
damaging wind gusts remaining the primary threat. All showers and
storms will be associated with heavy rainfall, which may lead to
isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

OHZ007-009-010-PAZ001-300800-
Ottawa-Erie-Lorain-Northern Erie-
354 AM EDT Thu Jul 29 2021

This Hazardous Weather Outlook is for north central Ohio, northwest
Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Showers and thunderstorms will approach the area from the northwest
early this morning. A few thunderstorms may be strong to severe, with
damaging wind gusts remaining the primary threat. All showers and
storms will be associated with heavy rainfall, which may lead to
isolated flash flooding.

Dangerous swimming conditions are likely tonight from Maumee Bay to
Vermilion Ohio and also for Conneaut Ohio to Ripley New York.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

OHZ011-012-089-300800-
Cuyahoga-Lake-Ashtabula Lakeshore-
354 AM EDT Thu Jul 29 2021

This Hazardous Weather Outlook is for northeast Ohio.

.DAY ONE...Today and tonight.

Showers and thunderstorms will approach the area from the northwest
early this morning. A few thunderstorms may be strong to severe, with
damaging wind gusts remaining the primary threat. All showers and
storms will be associated with heavy rainfall, which may lead to
isolated flash flooding.

Dangerous swimming conditions are likely today and tonight from
Vermilion Ohio to Conneaut Ohio.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

In the hours before

Special weather statement, Jul 29, 8:57 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Cleveland OH
857 AM EDT Thu Jul 29 2021

OHZ027-028-036-291330-
Crawford-Wyandot-Marion-
857 AM EDT Thu Jul 29 2021

...A STRONG THUNDERSTORM WILL AFFECT MARION...SOUTHEASTERN WYANDOT
AND SOUTHWESTERN CRAWFORD COUNTIES...

At 856 AM EDT, a strong thunderstorm was located near Morral, or 7
miles west of Marion, moving east at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Marion, La Rue, Morral, Waldo, Caledonia, New Bloomington, Green Camp
and Harpster.

LAT...LON 4049 8325 4051 8325 4051 8330 4054 8342
      4063 8342 4077 8331 4074 8311 4072 8286
      4064 8286 4064 8296 4049 8296 4048 8302
      4043 8303
TIME...MOT...LOC 1256Z 282DEG 36KT 4063 8326

Saunders

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 9:11 AM EDTSpecial Marine WarningCLE94 min
Jul 29, 9:46 AM EDTSpecial Weather StatementCLEAshtabula, Geauga, Lake29 min
Jul 29, 10:03 AM EDTSmall Craft AdvisoryCLE28 hr
Jul 29, 10:05 AM EDTBeach Hazards StatementCLEAshtabula, Cuyahoga, Erie, Lake, Lorain28 hr
Jul 29, 10:09 AM EDTSpecial Marine WarningCLE2 hr
Jul 29, 10:47 AM EDTSevere Thunderstorm WarningCLEAshtabula, Lake43 min
Jul 29, 11:16 AM EDTSpecial Marine WarningCLE60 min
Jul 29, 11:35 AM EDTSevere Thunderstorm WarningCLEAshtabula, Lake40 min
Jul 29, 11:45 AM EDTTornado WarningCLEAshtabula27 min
Jul 29, 11:50 AM EDTAreal Flood AdvisoryCLEAshtabula3 hr
Jul 29, 12:03 PM EDTFlash Flood WarningCLEAshtabula3 hr
Jul 29, 12:31 PM EDTSpecial Weather StatementCLEAshtabula29 min
Jul 29, 12:52 PM EDTAreal Flood AdvisoryCLEAshtabula3 hr
Jul 29, 3:28 PM EDTAreal Flood WarningCLEAshtabula2 hr
Jul 29, 3:46 PM EDTSpecial Weather StatementCLEStark29 min
Jul 29, 4:15 PM EDTSpecial Weather StatementCLEStark30 min
Jul 29, 10:17 AM EDTSpecial Weather StatementCLECrawford, Erie28 min
Jul 29, 10:21 AM EDTSevere Thunderstorm WarningCLECrawford, Erie39 min
Jul 29, 11:11 AM EDTAreal Flood AdvisoryCLEErie3 hr
Jul 29, 1:01 PM EDTSpecial Weather StatementCLECrawford29 min
Jul 29, 1:08 PM EDTSevere Thunderstorm WarningCLECrawford37 min

Nearby

Special Weather Statements in Ohio, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.